Alert archive / North Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 5, NWS Bismarck, ND

January 8, 202215 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 8, 2022, 1:10 PM MST for 15 counties in North Dakota. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2022, 1:10 PM MST (20:10 UTC)
Expired
Jan 9, 2022, 11:00 AM MST
In force
22 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 43 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 10:48 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 8, 10:48 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1148 AM CST Sat Jan 8 2022

.UPDATE...
Issued at 1129 AM CST Sat Jan 8 2022

For the midday update we bumped up winds a little over eastern
portions of the forecast area and made some tweaks to sky cover.

The main forecast issue is the blowing snow over eastern portions
of central ND. We sent an update to the Winter Weather Advisory
for blowing snow to emphasize the blowing snow over the eastern
portions of the advisory. Observations sites at Rugby, Harvey and
Carrington have been hovering around 1/4 to 1/2 mile the past 1-2
hours. Latest RAP guidance shows Pressure fall-rise couplet moving
through this area, with some slight pressure falls just upstream,
an the strongest cold advection is pushing more southeast, now
situated more over the southern James River Valley. This doesn't
mean conditions will be quick to improve this afternoon. We think
conditions will remain steady over the north central (Turtle
Mountains area) are into the northern James River Valley with near
blizzard conditions at times, especially over open country. The
southern James River Valley can expect deteriorating conditions
over the next few hours as strongest CAA and pressure fall-rise
couplet moves over this area. And visibilities her have been fine
through the morning.

Should be able to drop western portions of the advisory early, but
will tackle this on the next update, giving winds a little more
time to settle down.

UPDATE Issued at 905 AM CST Sat Jan 8 2022

No changes to the current Hazards. Cold front will push through
the far southeast portion of the forecast area in the next hour or
so. Strong northwest winds continue across most of the forecast
area this morning. The pressure fall-rise couplet and strongest
cold advection has pushed through northwest ND and visibilities at
observation sites have improved to generally 3-5SM at this time.
However, a strong pressure gradient will remain through the day
and winds may pick up a bit again this afternoon, so for now will
keep the advisory going here. Farther east over north central ND
into the James River Valley visibilities are mainly 1-3SM but with
some obs sites down to around a half mile, so expect many areas in
open country remain bad. No changes to current Hazards here
either.

For the morning update we did adjust sky cover higher through the
early afternoon before trending sky lower. Extensive cloud cover
remains over the area and upstream and models are having a hard
time picking up on this. We also extended flurries into the early
afternoon as there remains some intermittent light snow at obs
sites. Although it's probably hard to tell whether there's
falling snow or blowing snow.

UPDATE Issued at 624 AM CST Sat Jan 8 2022

Cold front continues to push southeast across the Northern Plains,
bringing gusty northwest winds, falling temperatures, and
scattered light snow showers or flurries to western and central
North Dakota this morning. The forecast remains valid, thus no
major changes at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sat Jan 8 2022

Forecast highlights in the short term period will be winter
weather highlights today and likely into tonight.

Currently, subtle long wave trough over the Northern Plains
region, with an embedded impulse and associated surface low
pressure over the local region. Cold front has entered northwest
North Dakota as of this writing, where wind gusts between 35-40
mph have been observed over the past hour. Temperatures have
quickly dropped with the cold FROPA, now 0 degrees at Estevan SK
and 13 at Williston. Light precipitation (flurries mainly) has
and will accompany the FROPA this morning. The strong northwest
winds coupled with recent light snow will create areas to
widespread blowing snow issues as the front continues southeast.
Already seeing this with Estevan SK at 1/2 mile and Crosby and
Williston at 2 miles in snow/blowing snow.

As the morning progresses, strong cold front will quickly push
southeast across western and central ND, resulting in winds
switching to the northwest and quickly ramping up with wind gusts
to near 45 mph at least with the initial frontal passage this
morning. Areas to widespread blowing snow is expected thanks to
our recent light snowfall of up to an inch, with reduced
visibility and travel impacts. Winds subside after the initial
FROPA some, so we may be able to expire headlines some areas west
and central later this morning. Models and BUFKIT analysis do
suggest winds staying strong over our east from the western Devils
Lake Basin south through the James River Valley during the day, so
travel impacts there may persist.

Thus, will keep the winter weather headlines today as is with
this product issuance with the elevated probability of blowing
snow and likely travel impacts.

The strong CAA and falling temperatures continue through the day
and night, with overnight lows tonight/Sunday morning anywhere from
10-20 below. A steady west/northwest wind coupled with these
temperatures will see wind chills ranging from 25 to 40 below zero
north and east of the Missouri River, where eventually wind chill
headlines will be needed once the blowing snow threat diminishes.

.LONG TERM...(Sunday through Friday)
Issued at 345 AM CST Sat Jan 8 2022

The long term period will be dominated by an upper level ridge
building/amplifying across the Western CONUS/Rockies region and
embedded waves attempting to break down said ridge through the
week, eventually prevailing.

This pattern strongly suggests a moderation in temperatures and
overall dry conditions for our region Tue-Thu. NBM 4.1 spread
continues to show a very low spread 4-7 days out, leading to high
confidence of an extended period of mild temperatures in the
extended period. Ensembles start to show a trend towards cooler
and more active weather late in the period, later in the work week
and for the following weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM CST Sat Jan 8 2022

MVFR-IFR Vsbys expected at KJMS through the afternoon with
widespread blowing snow, then conditions slowly improving this
evening. Intermittent MVFR vsbys in blowing snow at KMOT and
possibly KBIS through mid afternoon, but predominantly VFR
conditions expected. VFR conditions expected at KXWA and KDIK this
afternoon. Northwest winds this afternoon strongest at KJMS with
gusts up to 45 mph and sustained winds 25 to 30 mph. KMOT and KBIS
winds 20 to 30 mph this afternoon with gust to 40 mph.

Tonight winds will diminish across the forecast area with mostly
clear skies. VFR conditions are then expected tonight through
Sunday morning at all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
NDZ001>005-009>013-021>023-025-036-037-047-048-050-051.

&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jan 8, 10:48 AM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1148 AM CST Sat Jan 8 2022

NDZ001>005-009>013-091800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1148 AM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect through today. See
www.weather.gov/bis for details.

Dangerous wind chill values to 40 below will be possible tonight
into Sunday morning, and again Sunday night into Monday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous wind chill values to 40 below will be possible into
Sunday morning, and again Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ021>023-025-036-037-047-048-050-051-091800-
McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
1148 AM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect today. See
www.weather.gov/bis for details.

Dangerous wind chill values to 35 below will be possible tonight
into Sunday morning, and again Sunday night into Monday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous wind chill values to 35 below will be possible into
Sunday morning, and again Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>035-040>046-091800-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1148 AM CST Sat Jan 8 2022 /1048 AM MST Sat Jan 8 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:53 PM MSTWinter Weather AdvisoryBISBottineau, Burke, Dickey, Divide, Foster, Kidder and 12 more24 hr
Jan 8, 1:10 PM MSTWind Chill WarningBISBottineau, Burke, Divide, Foster, Kidder, McHenry and 8 more22 hr

Nearby

Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.